Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Pseudo-isotopies of arcs and knots


Author: Carl D. Sikkema
Journal: Proc. Amer. Math. Soc. 31 (1972), 615-616
DOI: https://doi.org/10.1090/S0002-9939-1972-0286094-8
MathSciNet review: 0286094
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The purpose of this paper is to show that if an arc or simple closed curve contains a nontrivial Wilder arc, then it is not possible to transform a straight line segment onto the arc or a knot onto the simple closed curve. The proof uses the fact that every knot has a unique finite decomposition into prime knots.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Fox and E. Artin, Some wild cells and spheres in three-dimensional space, Ann. of Math. (2) 49 (1948), 979-990. MR 10, 317. MR 0027512 (10:317g)
  • [2] R. H. Fox, A quick trip through knot theory, Topology of $ 3$-Manifolds and Related Topics (Proc. Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 120-167. MR 25 #3522. MR 0140099 (25:3522)
  • [3] R. H. Fox and O. G. Harrold, The Wilder arcs, Topology of $ 3$-Manifolds and Related Topics (Proc. Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 184-187. MR 25 #3519. MR 0140096 (25:3519)
  • [4] O. G. Harrold, Jr., Combinatorial structures, local unknottedness, and local peripheral unknottedness, Topology of $ 3$-Manifolds and Related Topics (Proc. Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 71-83. MR 28 #1597. MR 0158372 (28:1597)
  • [5] L. V. Keldyš, Topological imbeddings and pseudo-isotopy, Dokl. Akad. Nauk SSSR 169 (1966), 1262-1265=Soviet Math. Dokl. 7 (1966), 1078-1082. MR 34 #3556. MR 0203707 (34:3556)
  • [6] -, Topological imbeddings in a manifold and pseudoisotopy, Mat. Sb. 71 (113) (1966), 433-453; English transl., Amer. Math. Soc. Transl. (2) 84 (1969), 253-275. MR 34 #6784. MR 0206968 (34:6784)
  • [7] -, Topological imbeddings of simple arcs and closed curves in $ {E^3}$, Dokl. Akad. Nauk SSSR 185 (1969), 513-516=Soviet Math. Dokl. 10 (1969), 376-379. MR 39 #2141. MR 0240796 (39:2141)


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0286094-8
Keywords: Arc, knot, pseudo-isotopy, Wilder arc, simple closed curve
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society